South Dakota, 2002

Hail and Damaging Wind in South Dakota, August 6 to 8, 2002

August 6 to 8, 2002 · NWS FSD · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 2:45 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT TUE AUG 6 2002

LWR CLDS BRKG UP AS SUBSIDENCE AND HI PRES ALOFT TAKE OVR NOW. ALSO
DRIER AIR INFILTRATING ERN HLF CWA FM THE COOL SFC HIGH TO THE EAST.
OBVIOUSLY COOLEST LOWS TNGT EXPCD IN ERN CWA. SOME LWR CLDS COULD
REDVLP LATER TNGT ESP IN HIGHER MOISTURE AREAS TO THE WEST. SKIES
SHOULD BECOME MOSNY MOST AREAS ON WED WITH CONTD SUBSIDENCE AND
MIXING EXPCD. GUID TEMPS SEEM ON THE COOL SIDE FOR WRN CWA...BUT
CLOSE TO THE EAST. TROPICAL LIKE AIR SHOULD TAKE OVR AGAIN FROM
LATER WED NGT THRU FRI WITH RETURN SLY FLW. PERIPHERY OF SUBTROPICAL
HIGH ALOFT MAY PROVIDE NEXT CHC TSTMS INTO WRN CWA LATE WED NGT...
BUT BTR CHC LATE THU SPRDG ESEWD OVR CWA THU NGT. NEW AVN AND
CANADIAN SPCTRL IMPLY SLOWER MOVEMENT OF NEXT MAJOR TROF EWD OVR CWA
THAN LAST NGTS MRF...AND WILL CARRY OVR SLOWER ADJ THRU EXTD. GOOD
POPS FOR THU NGT AND AGAIN FRI NGT...DCRG FM W TO E LATER SAT...
DVLPG AGAIN NWRN CWA LATE SUN NGT...OVR CWA FOR MON. OTRW TREND IS
TOWARDS RELATIVELY COOLER AND WETTER PATTERN THRU EXTD...BUT NOT AS
COOL AS FMR GUID.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Aug 6, 10:00 AM CST, 5 hours 15 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE AUG 6 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO SLOWLY PUSH EAST TODAY...AS LOW
PRESSURE DEVELOPS ACROSS THE WESTERN HIGH PLAINS. A COOL...STABLE AND
MOIST LOW LEVEL AIR MASS WILL KEEP ANY ACTIVE WEATHER AWAY FROM THE
AREA.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-070500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE AUG 6 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

08

The radar

The Aberdeen radar (KABR), 198 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brule

When
August 6, 3:15 PM CST to 3:20 PM CST
Where
Brule County, Chamberlain
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -99.333

Large hail, driven by strong winds, broke windows in a hospital and other buildings, and also in numerous vehicles. The hail also stripped corn crops in the area. The amount of crop damage was not known.

Thunderstorm Wind, Brule

When
August 6, 3:15 PM CST to 3:20 PM CST
Where
Brule County, Chamberlain
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
43.800, -99.333

Thunderstorm winds caused tree damage and tipped over a mobile home. The amount of damage was not known.

Hail, Brule

When
August 8, 3:10 PM CST
Where
Brule County, Chamberlain
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.800, -99.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312460, 5312461, 5312459.